Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 47, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 13, 2002, 10:07 AM EDT for Nicholas County, West Virginia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 13, 2002, 10:07 AM EDT (14:07 UTC)
- Expired
- May 13, 2002, 10:45 AM EDT
- In force
- 38 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
County Nicholas County, WV
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 2.1 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 281 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRLX 131407 SVRRLX WVC067-131445- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 1005 AM EDT MON MAY 13 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NICHOLAS COUNTY IN WEST VIRGINIA... * UNTIL 1045 AM EDT... * AT 959 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF SUMMERSVILLE...MOVING NORTHEAST AT 20 MPH. --CALL TO ACTION--THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. --CALL TO ACTION--HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. $$ LAT...LON 3825 8106 3817 8086 3831 8059 3847 8077
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:25 AM EDT, 6 hours 42 minutes earlier.
Area forecast discussion, May 13, 3:25 AM EDT, 6 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
325 AM EDT MON MAY 13 2002
TIL TUESDAY NIGHT...
GOOD PHASE-IN CASE...ESPECIALLY FOR MAY. ERIE WAVE WILL PUSH FRONT
INTO CWA...TO OR JUST WEST OF THE OHIO BY DAWN. ARK WAVE WILL HOLD
UP FRONT UNTIL IT REACHES PKB-MGW AREA ABOUT 18Z. FRONT WILL THEN
RACE EAST ACROSS REMAINDER OF CWA THIS AFTERNOON AS WAVE CONTINUES
EAST...INTO MD.
WILL HAVE TO DIVIDE CWA SYNOPTICALLY BASED REGIMES...SHRA/TSRA JUST
GETTING INTO SERN COUNTIES SOMETIME THIS MORNING...WIDESPREAD ACTION
CENTRAL PORTIONS THROUGH EARLY AFTERNOON TAPERING OFF AFTER FRONT
(AT LEAST INTENSITY WISE). COLD RAIN OH ZONES TAPERING OFF THIS
AFTERNOON. TEMPERATURES TRICKY AND WILL USE ASSORTMENT OF TOOLS/WRK
FIELDS TO GET AND WORK WITH LOW LEVEL D2D TEMP FIELDS.
CONTINUE FFA ALL AREAS AS 3 AND 6-HR FFG VALUES COULD EASILY BE
EXCEEDED GIVEN TRACK/STRENGTH OF SYSTEM AND GENEROUS MOISTURE AVBL
(PWATS 1.75 TO NEARLY 2 INCHES). WILL ALSO HAVE TO WATCH 1-HR
VALUES ACROSS FAR NORTHERN COUNTIES. FFA ENDS NOON FAR NW COUNTIES
AND THIS IS OK GIVEN FRONT SHOULD PUSH THROUGH THAT AREA BY ABOUT 12
THIS MORNING WITH RAINFALL DIMINISHING IN INTENSITY THEREAFTER.
BEST RAINFALL LOOKS LIKE MIDDAY MIDDLE PORTIONS OF CWA.
GOOD UPSLOPE SITUATION SETS UP TONIGHT INTO TUESDAY NIGHT WITH SECOND
SHORT ROTATING THROUGH UPPER VORTEX.
NUMBERS: CLOSE TO TODAYS HIGHS NOW. BETWEEN OR A LITTLE CLOSER TO
LOWER ON LOWS NEXT TWO NIGHTS (CONTINUITY). TOOK TUESDAY HIGHS DOWN
TOWARD NUMBERS TAKING DOWN (TO SFC) FROM META 850.
WEDNESDAY ON...INTRODUCED POPS A BIT EARLIER FRIDAY NIGHT (MAY
EVENTUALLY NEED ADDED EVEN EARLIER STILL) OTHERWISE NO MAJOR CHANGES.
WV...WVZ009 FLOOD WATCH UNTIL 16Z TODAY
WVZ005>008-WVZ010-011-WVZ013>020-WVZ024>040-046-047 FLOOD WATCH
UNTIL 20Z TODAY.
VA...FLOOD WATCH FOR LATE TONIGHT UNTIL 20Z TODAY VAZ003-004
KY...FLOOD WATCH UNTIL 20Z TODAY KYZ101>103...KYZ105.
OH...OHZ066>067...OHZ075>076...OHZ083>085 FLOOD WATCH TIL 16Z TODAY.
OHZ086-087 FLOOD WATCH TIL 20Z TODAY.
.END / TRM + KSThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 9:45 AM EDT | Severe Thunderstorm Warning | RLX | Logan, McDowell, Mingo, Wyoming | 45 min |
| May 13, 9:56 AM EDT | Severe Thunderstorm Warning | RLX | Fayette, Raleigh | 34 min |
| May 13, 11:12 AM EDT | Severe Thunderstorm Warning | RLX | Pocahontas | 33 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.